Colorado, 2008

Damaging Wind in Colorado, December 26, 2008

December 26, 2008 · NWS GJT · 1 event in 1 county or zone

A fast moving thunderstorm produced a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A fast moving thunderstorm produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 25, 6:32 PM MST, 6 hours 3 minutes earlier.

Area forecast discussion, Dec 25, 6:32 PM MST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
632 PM MST THU DEC 25 2008

.UPDATED...REMOVED EXPIRED WINTER STORM WARNING IN THE SAN JUAN
MOUNTAINS...THAT WERE REPLACED BY BLIZZARD WARNINGS.

&&

...BLIZZARD WARNING FOR THE SAN JUAN MOUNTAINS...SAWATCH AND WEST
ELK MOUNTAINS...AND GRAND MESA BEGINNING 6 PM THIS EVENING THROUGH
FRIDAY NOON...

.SHORT TERM...TONIGHT THROUGH SATURDAY...
PART ONE ON THIS WINTER STORM HAS ENDED.  THE EFFECTS FROM THE WAVE
THAT MOVED ACROSS ARIZONA CONTINUES TO TRACK EAST.  THIS WAVE IS NO
LONGER A PLAYER...BUT IT DID RAISE PRECIPITABLE WATER AND BRINGS
STEADY AND WIDESPREAD SNOW TO SOUTHWEST COLORADO AND PARTS OF
SOUTHEAST UTAH.  NO SURPRISES WITH SNOW REPORTS...EXCEPT VALLEY OF
THE GODS IN REMOTE SOUTHEAST UTAH (NORTH OF MEXICAN HAT) REPORTED 6
INCHES OF SNOW.  SEE LOCAL STORM REPORTS FOR UPDATES.

THERE ARE THREE PARTS TO THIS STORM...AND PART TWO IS RAPIDLY
DEVELOPING OVER ERN UTAH AS I WRITE THIS DISCUSSION.  THE GRAND
FINALE IS PART THREE AND ARRIVES LATE TONIGHT.  FIRST LETS LOOK
AT PART TWO...STRONG JET ROUNDING THE BASE OF SHARPENING TROUGH
CAUSING STRONG DIVERGENCE ALOFT.  SURFACE PRESSURE BEGINNING
TO PLUNGE IN OUR FORECAST AREA AND THIS TREND WILL CONTINUE
THROUGH THE EVENING.  MODEL TREND HAS BEEN FOR LOWER SURFACE
PRESSURE...BUT ONE INTERESTING DIFFERENCE IS THE GFS SHOWS THE
SURFACE LOW TRACKING ACROSS SOUTHERN WYOMING SOUTH OF I80 (BEFORE
THE SURFACE CYCLOGENESIS WAS OVER CENTRAL WYOMING.) IF THIS
VERIFIES...MORE SNOW MAY FALL THAN PREVIOUSLY THOUGHT.  STRONG
VEERING PROFILE OBSERVED ON THE RADAR DATA...AND MODEL DATA SHOW THIS
WILL CONTINUE THIS EVENING.  ENHANCING CLOUD TOPS OVER ERN UTAH...AND
SPREADING EAST ACROSS THE WEST SLOPE...HAS A WARM ADVECTIVE CONVEYOR
BELT APPEARANCE TO IT...TYPICALLY FOUND WITH WEATHER SYSTEMS THAT
GENERATE SIGNIFICANT PRECIPITATION.  CURRENT RADAR TREND SHOWING
EXPANDING AREA OF RETURNS AND EXPECT SNOW TO RAPIDLY DEVELOP OVER ERN
UTAH AND SPREAD ACROSS THE NRN HALF.

PART THREE HITS THE FORECAST AREA LATE TONIGHT.  SURFACE FRONT HAS
MOVED INTO NORTHWEST UTAH AND APPROXIMATE TIMING BRINGS THE COLD
FRONT INTO WESTERN COLORADO BETWEEN MIDNIGHT AND 2 AM...AND
ON A LINE FROM ASPEN TO CORTEZ JUST BEFORE SUNRISE.  LOOK AT THE SALT
LAKE AND ELKO RADAR TO SEE WHAT/S IN STORE FOR OUR FORECAST AREA.
SALT LAKE RADAR SHOWING WIDESPREAD PCPN MOVING INTO THE NWRN UTAH
DESERTS WITH THE BACK EDGE OF THE ACTIVE BAROCLINIC BAND OVER NORTH
CENTRAL NEVADA.  WHEN THE FRONT ARRIVES...IT WILL BE A PROLONGED SNOW
SQUALL THAT MAY LAST FOR 2 TO 4 HOURS AT MANY LOCATIONS.  AT 700
MB...MODELS SHOWING 50 TO 70 KNOT WINDS PUNCHING INTO SW AND WEST
CENTRAL COLORADO...WHICH MEANS LOTS OF BLUSTERY WINDS WHEN THE
FRONT ARRIVES.  BLIZZARD AND WINTER STORM WARNINGS IS ON TRACK.

TROUGH PASSAGE DOES NOT OCCUR UNTIL FRIDAY EVENING.  SNOW AND WIND
WILL DECREASE A FEW HOURS AFTER FRONTAL PASSAGE.  BUT CONTINUING
COLD ADVECTION RESULTS IN PERSISTING HEAVY SNOW SHOWERS IN THE
MOUNTAINS...A FEW OF THESE DRIFTING OVER THE VALLEYS.  LATER SHIFTS
MAY NEED TO CONSIDER LENGTHENING THE WINTER STORM WARNINGS.
HOWEVER BY SATURDAY...AIR MASS WILL HAVE STABILIZED AND ONLY A FEW
FLURRIES WILL LINGER OVER THE COLORADO SPINE.  TEMPERATURE INVERSIONS
WILL STRENGTHEN AND COLD AIR WILL BE TRAPPED IN THE VALLEYS.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...

EMBEDDED DISTURBANCE AND PACIFIC MOISTURE ENTRAINED IN THE WESTERLY
FLOW WILL KEEP A CHANCE OF SNOW FOR THE NRN MOUNTAINS SAT NIGHT INTO
SUN. CHILLY TEMPS WITH ABUNDANT SNOW COVER AND NIGHTTIME INVERSIONS.

MAIN STORM TRACK EXPECTED TO HAVE SHIFTED TO OUR N BY EARLY NEXT
WEEK...BUT CLOSE ENOUGH THAT A PACIFIC DISTURBANCE WILL CLIP THE NE
UT AND NW CO ABOUT TUE. LONGWAVE PATTERN INDICATES THE SLOW
DEVELOPMENT OF A BROAD TROUGH OVER THE ERN HALF OF THE COUNTRY THE
LAST HALF OF NEXT WEEK. THIS WOULD ALLOW PACIFIC DISTURBANCES TO
DROP MORE INTO THE CENTRAL PLAINS AFTER WED. THIS MORNING/S ECWMF
WAS THE MOST AGGRESSIVE MODEL WITH ENERGY DROPPING ACROSS NORTH
CENTRAL AND NE COLORADO LATER NEXT WEEK. 12Z GFS ALSO TRENDING THAT
WAY BUT STILL A SIGNIFICANT NORTH-SOUTH SPREAD IN THE GFS ENSEMBLE
MEMBERS URGES CAUTION AGAINST BEING TOO SPECIFIC RIGHT NOW. RAISED
POPS TO A CHANCE OF SNOW FOR NRN MOUNTAINS NEXT WED AND THU...
SHOWING AN UPWARD TREND IN THE PROBABILITY FROM WED TO THU.

&&

.AVIATION...
EXPECT WIDESPREAD MVFR CIGS AND VSBYS FOR THE MOUNTAIN VALLEY
AIRPORTS LIKE KEGE AND KASE.  SURROUNDING MOUNTAINS WILL BE
OBSCURED WITH WIND GUSTS TO 45 KNOTS.  TONIGHT...MOUNTAIN
AIRPORTS WILL EXPERIENCE IFR AND LIFR CIGS AND VSBY AS SNOWFALL
INTENSIFIES. AFTER 05Z...WIDESPREAD IFR AND LIFR CONDITIONS
IN SNOW AND BLOWING SNOW AS WINDS STRENGTHEN AHEAD OF A VIGOROUS COLD
FRONT.  THE PASSAGE OF THE COLD FRONT REACHES KGJT AROUND 09Z AND
KASE TO KCEZ AT 12Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...BLIZZARD WARNING THROUGH FRIDAY NOON FOR SOUTHWESTERN COLORADO
           MOUNTAINS...ZONES 9/12/18/19
      WINTER STORM WARNING IN EFFECT FROM FRIDAY NOON TO 6 PM MST
           FOR SOUTHWESTERN COLORADO MOUNTAINS...ZONES 9/12/18/19
      WINTER STORM WARNING FOR THE NORTHERN AND CENTRAL MOUNTAINS
           AND THE SOUTHWEST VALLEYS THROUGH FRIDAY...
           ZONES 3/4/10/13/17/21/22/23.
      WINTER STORM WARNING FOR THE LOWER YAMPA BASIN THROUGH
           6 AM MST FRIDAY...ZONE 1.
      WINTER STORM WARNING IN EFFECT FOR THE WEST CENTRAL COLORADO
           VALLEYS THROUGH NOON MST FRIDAY...ZONES 6/7/11/20.
      WINTER STORM WARNING FOR THE HIGH VALLEYS IN EFFECT THROUGH
           6 PM MST FRIDAY...ZONE 2/5/8/14

.UT...WINTER STORM WARNING FOR THE LA SAL AND ABAJO MOUNTAINS...THE
          EASTERN UINTA MOUNTAINS AND THE TAVAPUTS PLATEAU THROUGH
          FRIDAY...ZONES 23/25/28.
      WINTER STORM WARNING IN EFFECT THROUGH 6 AM MST FRIDAY FOR
          VALLEYS OF SOUTHEAST UTAH...ZONES 22/29.
      WINTER STORM WARNING IN EFFECT FOR THE EASTERN UINTA BASIN
          FROM THROUGH 6 AM MST FRIDAY...ZONE 24.
      WINTER STORM WARNING IN EFFECT FOR THE GRAND FLAT INCLUDING
          MOAB THROUGH NOON MST FRIDAY...ZONE 27.

UPDATE.........CJC
SHORT TERM.....PF
LONG TERM......JAD
AVIATION.......NL
Hazardous weather outlook, Dec 25, 5:45 AM MST, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST THU DEC 25 2008

COZ001>014-017>023-UTZ022>025-027>029-261300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST THU DEC 25 2008

...BLIZZARD WARNING TONIGHT AND FRIDAY FOR THE CENTRAL AND
SOUTHERN MOUNTAINS OF WESTERN COLORADO...
...NUMEROUS OTHER WINTER STORM WARNINGS IN EFFECT FOR
EASTERN UTAH AND WESTERN COLORADO TONIGHT THROUGH FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD FROM THE SOUTHWEST...BECOMING WIDESPREAD BY LATE
THIS MORNING. IN ADDITION TO THE SNOW...STRONG SOUTHWEST WINDS WILL
PRODUCE BLOWING AND DRIFTING SNOW...ESPECIALLY OVER HIGHER AND
EXPOSED TERRAIN. SNOW AND WINDS WILL INCREASE THIS EVENING WITH
BLIZZARD CONDITIONS DEVELOPING IN THE WESTERN SAN JUAN MOUNTAINS...
THE WEST ELK AND SAWATCH RANGES AND ON THE GRAND MESA.

HAZARDOUS WINTER DRIVING CONDITIONS ARE EXPECTED ACROSS THE AREA
TODAY...ESPECIALLY OVER THE SOUTHERN MOUNTAIN PASSES. BY TONIGHT
HAZARDOUS CONDITIONS WILL INTENSIFY WITH MANY ROADS EXPECTED TO
BECOME IMPASSIBLE DUE TO ADVERSE CONDITIONS IN HEAVY SNOW AND BLOWING
SNOW. LOCAL WHITEOUT CONDITIONS ARE PROBABLE.

PLEASE VISIT OUR WEB SITE AT WEATHER.GOV/GJT FOR THE LATEST DETAILED
WINTER WEATHER WATCH AND WARNING INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BLIZZARD CONDITIONS WILL CONTINUE THROUGH FRIDAY MORNING OVER THE
WESTERN SAN JUAN MOUNTAINS...THE WEST ELK AND SAWATCH RANGES...AND
ON THE GRAND MESA. SNOW WITH AREAS OF BLOWING SNOW WILL CONTINUE
ELSEWHERE THROUGH FRIDAY. SNOW AND WINDS WILL DIMINISH FROM
THE WEST FRIDAY NIGHT.

THE STORM WILL BE EAST OF THE AREA BY SATURDAY. A SLIGHT CHANCE OF
SNOW WILL CONTINUE FOR THE NORTHERN MOUNTAINS SATURDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...THOUGH SPOTTERS ARE
ENCOURAGED TO REPORT SNOW AMOUNTS.

JAD/EH

In the hours before

Local storm report, Dec 25, 8:54 PM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
854 PM MST THU DEC 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY SNOW       2 E MONTICELLO          37.87N 109.30W
12/25/2008  M11.5 INCH       SAN JUAN           UT   CO-OP OBSERVER

            24 HR SNOWFALL

0800 PM     SNOW             6 NW MACK               39.28N 108.95W
12/25/2008  M5.0 INCH        MESA               CO   TRAINED SPOTTER

            24 HR SNOWFALL

&&

BKLENK
Local storm report, Dec 25, 11:23 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1123 PM MST THU DEC 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     BLIZZARD         6 SSW SILVERTON         37.73N 107.71W
12/25/2008                   SAN JUAN           CO   TRAINED SPOTTER

            WSW WINDS 25-35 MPH WITH GUSTS TO 60 MPH. STORM TOTAL
            SNOW ACCUMULATION OF 21 INCHES ON MOLAS PASS. PASS IS
            CLOSED DUE TO SLIDES AND BLIZZARD CONDITIONS.

1113 PM     BLIZZARD         9 SW SILVERTON          37.72N 107.78W
12/25/2008                   SAN JUAN           CO   TRAINED SPOTTER

            WSW WINDS 25 TO 35 MPH WITH GUSTS TO 60 MPH. STORM TOTAL
            SNOW ACCUMULATION OF 26 INCHES ON COAL BANK PASS. PASS
            NOW CLOSED DUE TO BLIZZARD CONDITIONS AND SLIDES.

&&

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
December 26, 12:35 AM MST to 12:36 AM MST
Where
Mesa County, 7 mi NW of Mack
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.292, -108.963

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146564.